Cardiac Warning Added to HIV Drug's Label

The FDA has released a statement notifying physicians and patients that the combination of saquinavir and ritonavir can lead to abnormal heart rhythm.

The FDA has notified the public that new risk information has been added to the label of the antiviral drug Invirase (saquinavir) describing a potential change in the electrical activity of the heart when it is used with another antiviral medication, Norvir (ritonavir). Changes in the electrical activity of the heart may lead to abnormal heart rhythms, it said in a statement last week.

Earlier this year, the FDA announced it was reviewing clinical trial data about a potentially serious effect on the heart from the use of Invirase in combination with Norvir.

The new risk data has been added to the “Warnings and Precautions, Contraindications, and Clinical Pharmacology” sections of the Invirase label. In addition, the FDA will require that a Medication Guide that includes information on the risk of abnormal heart rhythms is given to patients when picking up a prescription for Invirase.

The medications are given together to treat HIV infection; Norvir must be given at a low dose in order to increase the level of Invirase in the body. However, when used together, the two drugs can cause prolongation of the QT and/or PR intervals. Each of these changes in the heart's normal electrical activity can be detected readily on an electrocardiogram, or EKG.

According to the FDA, prolongation of the QT interval can precipitate torsades de pointes, a type of ventricular tachyarrhythmia that may be self-limited or progress to ventricular fibrillation. Prolongation of the PR interval can lead to heart block of varying degree (first, second or third). Recent data from the Framingham Heart Study indicate that even first-degree heart block, once considered largely benign, increases a patient's risk of developing atrial fibrillation, of needing a pacemaker inserted or of early death.

Patients with either type of prolongation may experience lightheadedness, fainting, or heart palpitations. Those who have underlying heart conditions or existing heart rate or rhythm problems are at greater risk for these cardiovascular events.

Additional Information for health care providers:

  • Read the new changes in the Invirase label carefully if you are considering or currently prescribing this medication to your patients. Note that Invirase is contraindicated in certain patients.
  • An electrocardiogram (EKG) should be performed prior to initiation of treatment. In addition, consider whether ongoing EKG monitoring is appropriate for your patient and when it should be done. Patients with a QT interval >450 msec should not receive ritonavir-boosted Invirase. For patients with a QT interval <450 msec, an on-treatment ECG is suggested after approximately 3 to 4 days of therapy. Patients with a QT interval >480 msec or with prolongation over pre-treatment by >20 msec should discontinue Invirase/Norvir. A cardiology consult is recommended if drug discontinuation or interruption is being considered on the basis of EKG assessment to confirm EKG findings.
  • Advise patients to contact a healthcare professional immediately if they experience symptoms of an abnormal heart rate or rhythm while taking Invirase/Norvir.
  • Report adverse events involving Invirase/Norvir to the FDA MedWatch program.

For more information:

  • FDA Drug Safety Communication: Invirase labels now contain updated risk information on abnormal heart rhythms
  • FDA Adds Cardiac Warning to HIV Drug's Label

Do you think sufficient steps are being taken to warn both patients and physicians about the dangers of a drug that has already been approved?